Teenage girl (16) dies from blood clot after taking contraceptive pill
Sophie Murray's death is the second within a week to be linked to the pill
Published 21/01/2016 | 20:23
A 16-year-old girl died of a blood clot linked to her taking the contraceptive pill after a doctor first gave a diagnosis of asthma, an inquest heard.
Sophie Murray, who enjoyed dancing, became ill last September, about a year after she was prescribed the Pill on a visit to the family doctor with her mother.
She complained of chest pains, suffered increasing difficulty with her breathing, and got to the point where she could barely walk up the stairs, an inquest at Blackburn Coroner's Court, Lancashire, heard.
In what was described as a "very rare" case, she died on November 8 after her mother Shelley Crichton found her collapsed at their home in Accrington, Lancashire.
Earlier this week, an inquest heard 21-year-old teaching assistant Fallan Kurek, from Tamworth, Staffordshire, died of a blood clot related to the Pill.
Medical evidence given at Sophie's inquest said that of every 10,000 women taking the combined Pill, on average six would develop blood clots as opposed to two in 10,000 women not on the Pill. However, in many of those cases, the condition would not prove fatal and could be treated.
Sophie, described as "beautiful, loving and selfless", dreamed of becoming paramedic, was an active and slim girl who enjoyed dancing and did not smoke, the inquest heard.
The Accrington Academy pupil lived with mother and 12-year-old brother, Dominic. She became ill around two weeks after a two-week holiday to Gran Canaria, for which she had taken two four-hour flights.
Mrs Crichton told the court: "Sophie was bright, healthy and had no health issues prior to September 23 when she complained of pains in her chest."
She said there was no swelling on her legs and, at that point, no shortness of breath.
Mrs Crichton said that around a year earlier she had accompanied her daughter to her GP, Dill House Surgery, where Dr PK Joseph had prescribed the contraceptive pill, microgynon, to Sophie.
Mrs Crichton said: "By October her symptoms were getting worse. She described shortness of breath and said it was like breathing through a straw.
"We used to enjoy doing fitness DVDs together but she couldn't manage it and though she was going to school she had stopped her dancing classes."
On another visit to see Dr Joseph on October 15, Sophie described being short of breath, her body aching and pins and needles in her arm. By this time, she was struggling to walk short distances or walk up the stairs.
Dr Joseph gave a preliminary diagnosis of "exercise-induced asthma", ordered tests to confirm this and Sophie was later prescribed an inhaler. When the inhaler did not give her any relief, she was prescribed a different brand and tablets.
While at home on November 8, Sophie was found by her mother unconscious. Paramedics were called and she was taken to Royal Blackburn Hospital where she was pronounced dead.
The inquest heard that one of the listed side effects of microgynon was that it has been linked to an increased risk of thrombosis or blood clots.
Sophie did not present to her GP with many of the symptoms of deep vein thrombosis (DVT), such as swollen legs or calves.
Also, the symptoms did not present immediately after flying, with inactivity another possible cause of DVT, the inquest heard.
Consultant pathologist Dr Richard Prescott, who conducted a post-mortem examination, said that in the absence of many of the causes of DVT, such as smoking, age, obesity and inactivity, he concluded that the side effects of the contraceptive drug were a factor in causing the 8mm diameter blood clot which killed Sophie.
He described the effects of the tablet on a young and healthy girl as "very rare".
Deputy Blackburn coroner Derek Baker said this "particularly tragic case" left Sophie's family "with crushing, all-consuming grief".
He added that Sophie's mother could not have done more to care for her daughter. Mr Baker recorded a narrative verdict that she died "as a result of a pulmonary embolism as a result of deep vein thrombosis".